H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Colloidal Silver Ingestion Associated with Leukocytoclastic Vasculitis in an Adolescent Female

Challenging differential diagnosis, Rare disease, Clinical situation which can not be reproduced for ethical reasons

Naomi Mohan, Christina Gomez, Nayaab Khawar, Pramod Narula, Minnie John

(Department of Pediatrics, New York Presbyterian Brooklyn Methodist Hospital, Brooklyn, USA)

Am J Case Rep 2019; 20:730-734

DOI: 10.12659/AJCR.915499

Published: 2019-05-23


BACKGROUND: Leukocytoclastic vasculitis is a disease of the small vessels and is uncommon in children. In this case report, we present an adolescent case of leukocytoclastic vasculitis associated with the ingestion of colloidal silver, a naturopathic drug. This report highlights the rarity of the patient’s presentation and inducing agent.
CASE REPORT: A 19-year-old female presented in the Emergency Department with severe rash on the face, and neck, and then continued to spread in a craniocaudal fashion during the day of presentation to involve trunk, back, upper and lower extremities. There was no recent travel, no pets and a negative family history for rheumatologic or autoimmune diseases. Her home medications included colloidal silver for “internal cleansing” for 4 weeks prior to Emergency Department presentation. Once the clinicians were aware of the continued ingestion of colloidal silver, the patient was advised to discontinue the drug. The patient was started on methylprednisolone with preliminary diagnosis of vasculitis, as well as concurrent therapy with colchicine. The rash was noted to be receding from the face within 24 hours. Over a hospital course of 5 days, the patient’s rash and pruritus continued to slowly improve.
CONCLUSIONS: The ingestion of a naturopathic drug, colloidal silver, caused vast leukocytoclastic vasculitis in our patient warranting hospitalization due to the extent of the disease. The symptoms resolved after discontinuation of colloidal silver ingestion. Due to unknown safe ingestion concentrations and potential side effects, use of colloidal silver should be discouraged.

Keywords: Adolescent, Homeopathy, Vasculitis, Leukocytoclastic, Cutaneous



Back